MAUDE Adverse Event Report: ETHICON INC. SFXSPI MCL+ UD 5IN2 3-0 DA PS PR; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

ETHICON INC. SFXSPI MCL+ UD 5IN2 3-0 DA PS PR; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Catalog Number SXMP2B411
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a total knee replacement procedure on an unknown date and barbed suture was used.It was reported that the suture broke halfway up on the needle on the second pass.They continued to use it for that same side and got another one to complete the total knee procedure without patient harm.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent to the fda: 8/13/2024 h6 component code: g07002 - no device problem found this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: please address the questions below for each patient event: ¿ what is the procedure date? ¿ which part of the device broke during the procedure, the suture or the needle? please clarify ¿ if the needle broke, please clarify, was the broken needle piece retained in patient? if yes, how was it retrieved? ¿ did this issue cause any procedural delay? ¿ did this issue contribute to any patient adverse event? ¿ is the device available to be returned for evaluation? if so, please provide the status of the return and any available tracking information.¿ please provide the source or name and title of external person providing answers to follow-up (external person submitting answers to sales rep) h3 investigational summary: the product was returned to ethicon for evaluation.One needle-suture piece and two suture pieces outside its packaging were received for analysis.The product code is sxmp2b411.During the initial inspection of the sample, no breakage suture was observed.But the ends were noted to be cut probably caused by a surgical instrument.Body fluids were also observed in the sutures.This product code sxmp2b411 contains an absorbable suture.Since the sample was received open, the functional test could not be performed due to undetermined exposure time to the environment.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional h3 investigational summary: the product was returned to ethicon for evaluation.Two detached needles outside its packaging that pertain to product code sxmp2b411 were received for analysis.The product code is double-armed.Upon visual inspection of the product, it was observed that the suture was not returned for evaluation.The needles were visually inspected, and the attachment area were noted to be as expected.The barrel holes were examined under magnification and remnant suture was noted.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.No conclusion could be reached as to what caused the reported complaint.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.

Brand Name
SFXSPI MCL+ UD 5IN2 3-0 DA PS PR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
*   00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key19974324
Report Number2210968-2024-08422
Device Sequence Number12512871
Product Code GAM
UDI-Device Identifier10705031464407
UDI-Public(01)10705031464407(11)230915(17)250831(10)TKBDEA
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K182873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Catalogue NumberSXMP2B411
Device Lot NumberTKBDEA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2024
Initial Report FDA Received Date08/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown